Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 21, 2002, 8:17 PM MDT for Goshen County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2002, 8:17 PM MDT (02:17 UTC)
- Expired
- Jun 21, 2002, 8:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1999 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 220217 SVRCYS WYC015-220245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 816 PM MDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING THIS INCLUDES THE CITY OF TORRINGTON * UNTIL 845 PM MDT * AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TORRINGTON MOVING NORTHEAST AT 20 MPH. WINDS TO 65 MPH WERE REPORTED IN THE TORRINGTON AREA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4202 10435 4190 10417 4191 10406 4230 10406 && WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:22 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 21, 3:22 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 322 PM MDT FRI JUN 21 2002 SOUTH TO SOUTHWEST WINDS HAVE FLUSHED OUT SOME LOW LEVEL MOISTURE WEST OF THE RANGES...BUT DEW POINTS IN THE 50S HAVE BEEN LINGERING EAST OF THE MOUNTAINS. A FEW THUNDERSTORMS MOVING NORTH OUT OF COLORADO LATE THIS AFTERNOON SHOULD BE ABLE TO MAKE IT INTO THE SOUTHERN PART OF THE FORECAST AREA BEFORE SUNSET. OTHER SHOWERS AND THUNDERSTORMS POSSIBLE IN THE NORTHERN PART OF THE AREA AS SOUTHEAST WINDS INTERACT WITH A WARM FRONT. MOST OF THE OVERNIGHT HOURS SHOULD REMAIN DRY...WITH A FEW MORE LATE DAY SHOWERS AND THUNDERSTORMS ON SATURDAY. TEMPS ARE THE MAIN CONCERN TOMORROW... WITH 700 MB TEMPS SUPPORTING ANOTHER DAY OF 80S AND 90S. A WEAK COLD FRONT COMES THROUGH EARLY SUNDAY...WHICH SHOULD HOLD TEMPS DOWN SOME. HOWEVER...THE RESPITE FROM HIGH TEMPS AND LOW RH LOOKS TO BE SHORT- LIVED. .EXTENDED... THE TREND IS STILL TOWARD HOT AND CONTINUED DRY FOR THE EXTENDED PERIOD. A PERSISTENT UPPER LEVEL RIDGE IS EXPECTED TO INTENSIFY OVER THE INTER-MOUNTAIN REGION WITH A STRONG NEGATIVE HEIGHT ANOMALY OVER ALASKA. THIS HAS BEEN WELL ADVERTISED AND IS IN ALL LONG RANGE MODELS. ASIDE FROM SOME PM THUNDERSTORMS IN EXTREME SOUTHEAST WYOMING IN THE EARLY PART OF NEXT WEEK...HOT AND DRY SHOULD BE THE MESSAGE AFTER WEDNESDAY. .CYS... WY...NONE. NE...NONE. RGB/WTP
In the hours before
Local storm report, Jun 21, 6:35 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
635 PM MDT FRI JUN 21 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM GLENDO WY 1.75 INCH HAIL
06/21/02 PLATTE
0532 PM LARAMIE WY WIND DAMAGE
06/21/02 ALBANY LARGE TREE DOWN IN CITY
PARK
0545 PM LARAMIE WY WIND DAMAGE
06/21/02 ALBANY STRONG WINDS DOWNED
SEVERAL TREES ON HOMES
RGBNearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.